Alabama, 2002Flash Flood in Alabama, July 11, 2002
July 11, 2002 · NWS BMX · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 11, 1:54 PM CST, 4 hours 36 minutes earlier.
Area forecast discussion, Jul 11, 1:54 PM CST, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
254 PM CDT THU JUL 11 2002
SHOWERS AND THUNDERSTORMS FORMED VERY CLOSE TO BOUNDARY ACROSS THE
CENTRAL SECTIONS AND MOVED SOUTH THROUGH THE AFTERNOON. MODELS
CONTINUE TO ADVERTISE SIMILAR SOLUTIONS WITH THE DIFFERENCE MAINLY
IN THE TIMING FOR TONIGHT THROUGH THE WEEKEND. FOR THE OVERNIGHT
HOURS WILL GO WITH SMALL POPS ACROSS THE NORTH AND MAINLY SCATTERED
TYPE POPS ACROSS THE SOUTH.
FOR FRIDAY THROUGH SATURDAY NIGHT...BELIEVE SURFACE BOUNDARY/WEAK
SFC LOW WILL REMAIN ACROSS THE CENTRAL SECTIONS OF THE AREA. AIR
MASS REMAINS VERY MOIST WITH PRECIP. WATER NEAR 2 INCHES AND UNSTABLE
WITH LIS NEAR MINUS 5. IN ADDITION...LOW IN THE GULF IS FORECAST TO
WEAKEN AND SHIFT NORTHWARD...AND UPPER TROF TO OUR NORTH WILL PIVOT
TO OUR NW AND DEEPEN. SEVERAL WEAK IMPULSES WILL MOVE THROUGH THE
BASE OF THE TROF...MAINLY FRIDAY AFTN/EVE AND THEN AGAIN ON
SATURDAY. WITH NUMEROUS OUTFLOW BOUNDARIES ACROSS THE AREA...AND
DEBRIS FROM TSTMS THIS AFTN...AND GIVEN THE ABOVE SCENARIO I FEEL
THAT LIKELY POPS ARE JUSTIFIED FOR ALL LOCATIONS. WILL BEGIN TO
TAPER POPS OFF SLIGHTLY ON SUNDAY AND MONDAY...THEN GO WITH ONLY
ISOLATED POPS TUESDAY THROUGH THURSDAY AS UPPER HIGH BUILDS IN FROM
THE EAST.
HSV 72/85/72/85/72 2666
BHM 72/87/72/87/72 3766
MGM 73/89/72/89/72 5666
.BHM...NONE.
In the hours before
Special weather statement, Jul 11, 12:30 PM CST, 6 hours before
ALZ001>050-111930-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT THU JUL 11 2002
HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BE SCATTERED TO NUMEROUS
OVER THE FORECAST AREA THIS AFTERNOON AND EARLY EVENING. SOME
THUNDERSTORMS COULD DEVELOP DURING THE NIGHTTIME HOURS ALSO. THE
HEAVIER STORMS WILL PRODUCE FREQUENT LIGHTNING STRIKES AND HEAVY
LOCAL RAIN AMOUNTS. SOME STORMS COULD PRODUCE STRONG WIND GUSTS. ONLY
IN ISOLATED STORMS SHOULD DOWNBURSTS REACH SEVERE LIMITS.
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY.
Flash Flood, Jefferson
- When
- July 11, 6:30 PM CST to 7:30 PM CST
- Where
- Jefferson County, Birmingham
- Property damage
- $4,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.554, -86.896 (the zone’s center; the record gives no point)
Heavy rainfall in a short period of time caused some flooding in the Birmingham Metropolitan area. Several roads were temporarily impassable due to the high water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, July 11, 20021 death · 1 event
- Lightning Strike in New Jersey, July 11, 20021 death · 1 event
- Flood and Damaging Winds in Georgia, July 11, 2002$101,000 · 4 events
- Hail and Damaging Winds in Texas, July 11 to 12, 2002$60,000 · 57 kt wind · 4 events
- Damaging Wind in Louisiana, July 11, 2002$50,000 · 1 event
- Lightning Strike in Alabama, July 11, 20022 injured · 1 event
- Lightning Strike in Alabama, July 11, 2002$20,000 · 1 event
- Tornado in Florida, July 11, 2002$20,000 · F0 · 1 event
- Flash Flood and Damaging Winds in Mississippi, July 11, 2002$9,000 · 60 kt wind · 11 events
- Lightning Strikes in Oregon, July 11 to 12, 20026 events
- Damaging Winds in South Carolina, July 11, 200252 kt wind · 4 events
- Flooding in Iowa, July 11, 20023 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306521.